Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 229, NWS Omaha, NE

August 7, 2000Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 7, 2000, 6:47 PM CDT for Jefferson County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 6:47 PM CDT (23:47 UTC)
Expired
Aug 7, 2000, 7:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:35 PM CDTThunderstorm Wind 50 EReynolds, NEThunderstorm winds estimated around 60 mph tore the roof off of a metal farm building.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 072348
SVROMA
NEC095-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
647 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHEAST OF
  REYNOLDS...OR ABOUT 32 MILES SOUTHWEST OF BEATRICE...MOVING
  NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 730 PM CDT
  INCLUDE...ENDICOTT...FAIRBURY...HARBINE...JANSEN...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 3998 9739 3990 9718 4025 9691 4035 9723

$$
FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:10 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT MON AUG 7 2000

MAIN CHALLENGES REMAIN CONVECTION AND TEMPERATURES.

IN THE SHORT TERM...CONVECTIVE THREATS WILL FOCUS NEAR THE SD
BORDER...IN ADVANCE OF DIGGING NRN PLAINS SHRTWV...AND ALSO IN
SUBTROPICAL MOIST REGION IN SRN NEBRASKA.  IN BETWEEN...DAYTIME
HEATING IS BOOSTING TEMPS TO NEAR CONVECTIVE LEVELS DESPITE HOT AIR
ALOFT...AND DEWPOINTS HAVE SOARED IN FAR ERN NEB AND WRN IOWA WHERE
MIXING OF BOUNDARY LAYER IS LESS COMPLETE.  PLENTY OF FUEL FOR TSTM
DEVELOPMENT IN THE NORTHEAST NEAR SFC BOUNDARY.  PENETRATION FURTHER
SOUTH MAY BE LIMITED BY WARMER TEMPS BUILDING IN.  SRN SYSTEM HAS
BEEN ACTIVE IN BEST MOIST AXIS OVER MO AND KS...BUT THERE IS SOME
CONCERN THAT ENOUGH HEATING WILL ALLOW SCT TSTMS IN SOUTHEAST NEB
AND FAR SW IOWA THIS EVENING AND EARLY TNGT.

LATER TONIGHT...BOTH SYSTEMS ARE LIKELY TO MOVE EAST OF THE
AREA...WITH LOWS CLOSER TO NEW AVN MOS THAN NGM IN THE WARM HUMID
AIR WITH ACTIVE LLJ.

ON TUESDAY BELIEVE THE NGM IS TOO AGRESSIVE IN BRINGING DOWN SFC
FRONT AS HEIGHTS BUILD ALOFT...SO WILL ACCEPT ETA/AVN IDEA OF SFC
BOUNDARY STALLING OUT FROM SOUTH CENTRAL TO EAST CENTRAL NEB.  OF
COURSE...OUTFLOW FROM OVERNIGHT TSTMS COULD END UP VERIFYING
NGM...BUT WARMING TEMPS ALOFT SUGGEST NOT.  EXPECT TEMPS TO COOL
ONLY SLIGHTLY NORTH OF BOUNDARY...WITH DEW POINTS POOLING LIKE
TODAYS.  WITH WARM TEMPS ALOFT...BUT CONVERGENCE AND MOISTURE MAX
NEAR BOUNDARY...THIS IS STILL WORTH A SLIGHT CHC TSTMS IN THE EVE
AND OVERNIGHT.  THERE ARE ALSO SOME HINTS OF LIFT ENHANCED BY A
WAVE NOT NOW DISCERNABLE IN NW FLOW WHICH COULD HELP OVERCOME
OTHERWISE STRONG LOOKING CAP.

WED LOOKS LIKE A NEAR REPEAT OF TUESDAY WITH THE BOUNDARY PERHAPS A
BIT FURTHER INTO THE SOUTHERN ZONES.  TEMPS SHOULD STILL BE IN THE
90S...BUT LOWER 90S LOOK BETTER THAN UPPER IN THE NORTH.

EXTENDED SUGGESTS WE COULD GET A LITTLE RELIEF FROM THE HEAT WED NIGHT
INTO THU AS NW FLOW INTENSIFIES...BUT BUILDING HEIGHTS MAKE ME
WONDER.  AT ANY RATE...UPPER RIDGE MOVES EAST THRU THE PERIOD...SO
LASTING COOLING TREND WILLq HAVE TO WAIT FOR QUITE A WHILE.

.OMA...NONE

POLLACK

In the hours before

Special weather statement, Aug 7, 4:35 PM CDT, 2 hours 12 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080414-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT MON AUG 7 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED THIS TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST.

THUNDERSTORMS MAY AFFECT ALSO ANYWHERE IN THE AREA BUT ARE MOST
LIKELY TO AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAR THE
KANSAS AND MISSOURI BORDERS WHERE ACTIVITY MAY SPREAD NORTH FROM
A FROM ACROSS KANSAS AND MISSOURI...AND IN NORTHEAST MISSOURI
NEAR A STATIONARY FRONT ALONG THE SOUTH DAKOTA...NEBRASKA BORDER.

IN ADDITION...THE AIRMASS IS MORE MOIST AND UNSTABLE THE FURTHER
EAST ONE GOES SO THAT THUNDERSTORM ACTIVITY IN NORTHEAST NEBRASKA
MAY SPREAD SOUTHEAST INTO THE REST OF SOUTHWEST IOWA THIS EVENING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS THE THUND2ERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINS.

POWERS
Special weather statement, Aug 7, 5:48 PM CDT, 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080416-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
435 PM CDT MON AUG 7 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST.

THUNDERSTORMS MAY AFFECT  ANYWHERE IN THE AREA BUT ARE MOST LIKELY
TO AFFECT SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAR THE KANSAS AND
MISSOURI BORDERS WHERE ACTIVITY MAY SPREAD NORTH FROM KANSAS AND
MISSOURI...AND IN NORTHEAST NEBRASKA NEAR A STATIONARY FRONT ALONG THE SOUTH
DAKOTA...NEBRASKA BORDER.

IN ADDITION...THE AIRMASS IS MORE MOIST AND UNSTABLE THE FURTHER
EAST ONE GOES SO THAT THUNDERSTORM ACTIVITY IN NORTHEAST NEBRASKA
MAY SPREAD SOUTHEAST INTO SOUTHWEST IOWA THIS EVENING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS THE THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINS.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:45 PM CDTSevere Thunderstorm WarningOAXKnox45 min
Aug 7, 5:46 PM CDTSevere Thunderstorm WarningOAXJefferson29 min
Aug 7, 6:13 PM CDTSevere Thunderstorm WarningOAXGage, Saline32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.